Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX

April 30, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2019, 4:58 PM CDT for Pecos County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 4:58 PM CDT (21:58 UTC)
Expired
Apr 30, 2019, 6:00 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 138 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:09 PM CDTHAIL 1.753 Nnw Sheffield, TXHAIL REPORTED AT THE INTERSECTION OF I-10 AND STATE HWY 349.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 4:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS54 KMAF 302158
SVRMAF
TXC371-302300-
/O.NEW.KMAF.SV.W.0065.190430T2158Z-190430T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
458 PM CDT Tue Apr 30 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Pecos County in southwestern Texas...

* Until 600 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located near Sheffield,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sheffield.

This includes Interstate 10 between mile markers 322 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3070 10191 3080 10191 3081 10183 3080 10183
      3079 10184 3076 10184 3075 10182 3073 10181
      3070 10181 3068 10178 3067 10178
TIME...MOT...LOC 2158Z 267DEG 12KT 3076 10184 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:45 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 30, 2:45 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Apr 30 2019

.DISCUSSION...

At 18Z, WV imagery showed the upper trough over central NM, leaving
West Texas and Southeast New Mexico under SW flow aloft.  At the
sfc, obs put the dryline from near KROW-KCNM-KINK-KFST-Big Bend
Area.  This feature has begun mixing east over the past couple of
hours as winds have veered to SW-W in response to leeside troughing
on the Front Range.  High winds have so far failed to materialize in
the Guadalupes, but we're reluctant to cancel the current warning
until after peak heating/mixing.

Mesoanalysis indicates that, unlike 24 hrs ago, there is no cap over
the CWA this afternoon, w/sbcapes in excess of 2500 J/kg east of the
dryline.  Mid-lvl lapse rates of 7-8 C/km will maintain the hail
threat, and w/dcapes of ~1200 J/kg running right alone the dryline,
a wind threat is in the mix, as well. Further east, better 0-3km/0-
1km SR helicities are confined to the far ern zones, as well as lwr
LCL heights. Convection has already begun near KFST, and models hint
at bringing a couple of shortwaves thru the lwr Trans Pecos
overnight.

Zonal flow aloft follows the trough, and will persist thru the
weekend.  The dryline will stay generally along and east of the
Texas/NM border each day, w/a chance of convection along and east of
this feature.  Thu, a cold front will move into the area, courtesy
of a trough traversing the U.S./Canadian border.  This will bring
temps down closer to normal Thu-Sat.  As post-frontal winds veer to
east Thu night/Fri, they'll back moisture up against the wrn mtns,
expanding chances of convection further west.

Temps rebound to above-normal Sunday, and stay that way into the
extended under dirty ridging that transitions to SW flow aloft by
Monday as the next major trough approaches.  A chance of convection
will be possible over the weekend, but long-range models are out of
phase by this time, so we'll keep chances minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  89  60  79 /  10  10   0  20
Carlsbad                       54  88  54  82 /   0   0   0   0
Dryden                         65  92  65  86 /  20  10  10  30
Fort Stockton                  59  89  59  87 /   0   0   0  20
Guadalupe Pass                 56  81  57  79 /   0   0   0   0
Hobbs                          52  85  51  78 /   0   0   0  10
Marfa                          49  83  48  85 /   0   0   0  10
Midland Intl Airport           59  90  60  84 /  10   0   0  20
Odessa                         59  89  59  84 /   0   0   0  20
Wink                           56  90  56  87 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

24/44
Hazardous weather outlook, Apr 30, 2:13 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
213 PM CDT Tue Apr 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
213 PM CDT Tue Apr 30 2019 /113 PM MDT Tue Apr 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening across the
Permian Basin and Lower Trans Pecos. Some storms may become strong
to severe through this evening, especially across the eastern
Permian Basin. The strongest storms will be capable of producing
damaging winds, large hail, and perhaps an isolated tornado.
Locally heavy rainfall could also result in localized flash
flooding.

A High Wind Warning will remain in effect for the Guadalupe and
Delaware Mountains.

Elevated to near critical fire weather conditions are anticipated
this afternoon into early this evening in the Guadalupe Mountains
where a Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible through the remainder of the week,
especially across the eastern Permian Basin and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 30, 3:25 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
325 PM CDT Tue Apr 30 2019

TXZ075-302115-
Pecos TX-
325 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of McCamey, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 293 and 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3073 10236 3081 10243 3102 10220 3100 10219
      3101 10218 3100 10214 3099 10209 3100 10205
      3098 10201 3099 10199 3096 10195 3095 10193
      3093 10192 3093 10189
TIME...MOT...LOC 2025Z 240DEG 49KT 3093 10206

44
Local storm report, Apr 30, 3:44 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
344 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GREENWOOD               32.03N 101.90W
04/30/2019  E1.75 INCH       MIDLAND            TX   TRAINED SPOTTER

&&

AGARCIA
Local storm report, Apr 30, 4:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
423 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             8 SW IRAAN              30.83N 101.99W
04/30/2019  E1.00 INCH       Pecos              TX   TRAINED SPOTTER

            HAIL REPORTED AT MM 314 ON INTERSTATE 10.

&&

AGARCIA

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:12 PM CDTAreal Flood AdvisoryMAFWinkler3 hr
Apr 29, 7:13 PM CDTSpecial Weather StatementMAFLoving47 min
Apr 29, 7:25 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler65 min
Apr 29, 7:52 PM CDTSevere Thunderstorm WarningMAFWinkler23 min
Apr 29, 8:12 PM CDTSevere Thunderstorm WarningMAFWinkler48 min
Apr 29, 8:31 PM CDTSpecial Weather StatementMAFEctor59 min
Apr 29, 8:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler52 min
Apr 29, 9:04 PM CDTSpecial Weather StatementMAFLoving41 min
Apr 30, 3:22 AM CDTHigh Wind WarningMAFCulberson16 hr
Apr 30, 3:25 PM CDTSpecial Weather StatementMAFUpton50 min
Apr 30, 3:32 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Apr 30, 3:35 PM CDTSevere Thunderstorm WarningMAFHoward, Martin, Midland40 min
Apr 30, 3:39 PM CDTSevere Thunderstorm WarningMAFBorden66 min
Apr 30, 4:02 PM CDTTornado WarningMAFPecos28 min
Apr 30, 4:08 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland42 min
Apr 30, 4:19 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry56 min
Apr 30, 4:24 PM CDTTornado Warning Tornado observedMAFBorden, Scurry42 min
Apr 30, 4:30 PM CDTTornado Warning Tornado observedMAFPecos30 min
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningMAFPecos31 min
Apr 30, 5:04 PM CDTSevere Thunderstorm WarningMAFScurry37 min
Apr 30, 5:18 PM CDTSpecial Weather StatementMAFCrockett42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.